[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.234.140. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Special Feature
February 2002

Image of the Month

Arch Surg. 2002;137(2):222. doi:

Figure 1. Necrotic digits on both hands appearing on postoperative day 5.

Figure 2. Diagram illustrating various sites of possible thrombin inactivation in the coagulation pathway. Asterisk indicates sites of heparin/ inhibition; aPC, activated protein C; and TFPI, tissue factor pathway inhibitor.

Heparin was originally discovered in 1916 from liver extracts. Now it is more commonly prepared from either bovine or porcine mucosal extracts. The mechanism of action is via binding to antithrombin III, which then inactivates the activated coagulation factors IIa, IXa, and Xa (Figure 2). Heparin-induced thrombocytopenia (HIT) occurs in up to 6% of patients receiving heparin therapy for any reason. There are 2 types of HIT that occur clinically. Type I, which is more common, appears early on after the institution of therapy and is mild in nature. The patients tend to be asymptomatic and this type is rarely associated with thromboembolic sequelae. Conversely, type II is delayed in onset and is more severe.1Thromboembolic complications do occur with type II.

×